Forum

Treatment Information

Hello,

I’ve recently been diagnosed with MS. Well last December, and was made more official in February with my LP results.

Well I’m due to see my Neurologist on March 15th and have my first meeting with an MS Nurse on 1st April.

However he says he wants to start me on a DMD asap, he recommends Tecfidera. I’m an inquisitive person, much like with my diagnoses I have looked at all information available (here, MS trust and NHS, I don’t google things) and as informative as they are I’d like a real person touch. To hear what experiences people have had actually taking the drug, how you take it, the side effects and how you are on it etc…

I’m open to any information just so I have as much information when I see the neurologist on the 15th. So thank you to anyone if they do.

Also randomly, when I had my MRI the gentleman took me out of the machine and told me to stay as still as possible before putting me back in, I was as still as possible and did not move. My assumption was that it was just to tighten the head brace, however today I had to see the dentist who wanted to do routine Xrays, who also told me to stay as still as possible. However this time my father was with me, and he said I was shaking slightly and although I have tremors in my hands sometimes I’ve never noticed my head moving and I just wondered if that was normal? (I will mention this to my consultant when i see him)

Thanks again.

Di

Hello Di

To begin with, the reason you will have been pulled out of the MRI machine is probably to inject a contrast dye (called Gadolinium). The point of the dye is to give more detail and to identify current inflammation. It won’t have been because you were shaking, nor would your slight shaking be likely to make much difference to your brain MRI.

With regard to Tecfidera, there was some research (for which the link is no longer available for some reason) that showed a Tecfidera to be most effective when it is the first disease modifying drug a person has taken. So starting with Tecfidera is a good idea.

I’ve taken it but it was one of the many drugs I’ve taken from which I’ve experienced side effects that caused me to have to stop the drug. In the case of Tecfidera, it was depleted leukocytes. It’s a known side effect and one that is tested for regularly. It doesn’t make you feel bad, but it lowers your resistance to viruses. So it’s (in my opinion) worth the risk.

It can make you feel a bit iffy, upset stomach mainly, but you can avoid this by taking it with food.

You are certainly right to canvass opinions and definitely it’s the right thing to do to take a DMD. Avoiding relapses is the best way to stay disability free.

Have a look at https://www.mstrust.org.uk/about-ms/ms-treatments/ms-decisions-aid for more information about the various DMDs. (You’ve probably already seen this!)

Sue

Hi Sue!

I don’t think I explained myself well with that point, I did not have any injection at all whilst having the MRI, he told me to stay still as did the dentist yesterday but as far as I was aware I was being still but apparently I’m not. I have a tremor that I don’t notice myself, and I wondered if that was normal?

That’s pretty useful information to know! thank you!

My immune system has never been the strongest anyway, so I also think it’s worth that risk but i have read they monitor it, because of the liver and kidneys.

I have read than and seen it thank you! Been trying to collect as much information as possible so I know everything on going to my appointment, I even have a notebook full of symptoms I’ve had this year. Stuff I think I’ve ignored in the past as being tired, or stressed or over worked,(removed by moderator) even symptoms of my depression which may all be to do with the MS, so yeh hoping I’m doing everything right.

Thanks again Sue

Di

Hello Di Been on it for nearly 4 years after a serious relapse, I have no problems with it, take it twice daily after breakfast and in the evening with some food. Requested to go on Ocrevus recently, I think it is better but refused by a committee who said I did not qualify because I had not had a recent relapse. So Tecfidera must be doing its job. Just go for it, like taking turquoise sweets Bertie (I am a real person who has just returned with the Barmy Army (cricket) in St Lucia, loved it)

Evening Di

I’ve been on Tec for about 3 years. Things have been pretty stable, and no major problems with no side effects - the most common thing I get is a runny nose, which is easy to live with.

As I always say to people who are considering DMDs, if you find you don’t get on with it for any reason then you can ask to swap to something else. The first ever one I started with was rubbish for me - horrible side effects and did nothing to stop relapses. I stuck with it for a while as I thought I should, but I wish I’d asked to change much sooner.

Dan

Hi Bertie!

Oh that’s really good then, and really must be working for you!

BAHAHA if I have to start taking it twice a day I’ll be taking 4 tablets a day, my anti-depressants, Vitamin D, and then Tecfidera. Hopefully nothing will interact with each other (something else to ask the Neurologist).

Thank you for answering!

Di

Hi Dan,

That’s good to know! I don’t mind some side effects, I had some when I started the anti-depressants but they reduced after awhile.

You are indeed correct and I will have to keep that in mind, I just have no idea because as I say it’s all new to me.

thanks for replying!

Di